STANLEY SHACKNEY, M.D.; JACK HASSON, M.D.
In a search for more effective forms of therapy for hypercalcemia, Goldsmith and Ingbar (1) have recently focused on the use of oral or parenteral phosphate. They reported a series of 20 hypercalcemic patients in whom phosphate safely lowered the serum calcium. Subsequently, two additional patients were reported in whom transient hypocalcemia was observed after intravenous phosphate infusion; caution with this form of therapy was advised (2).
We wish to extend this note of caution further, in view of the precipitous decrease in serum calcium associated with hypotension and acute renal failure after therapy with intravenously administered phosphate buffer in
SHACKNEY S, HASSON J. Precipitous Fall in Serum Calcium, Hypotension, and Acute Renal Failure After Intravenous Phosphate Therapy for Hypercalcemia: Report of Two Cases. Ann Intern Med. 1967;66:906–916. doi: 10.7326/0003-4819-66-5-906
Download citation file:
Published: Ann Intern Med. 1967;66(5):906-916.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use